This site is intended for health professionals only

At the heart of general practice since 1960

How to treat elderly patient with bilateral leg oedema

Why treat oedema in the elderly anyway?

Mild oedema in the lower extremities can be left alone but if it is moderate to severe it can be painful, interferes with normal blood circulation, impairs wound healing, increases the likelihood of infection, and is considered very unattractive by many patients.

Is there a logical way to approach this problem?

Leg oedema is such a common presentation in the elderly that it is often thought of as just a minor inconvenience. But it does cause appreciable morbidity, so like all other ailments the first step is to find the cause. Before making a diagnosis of simple orthostatic oedema you need to exclude other causes including hypoalbuminaemia (due to liver failure, nephrotic syndrome, malnutrition, protein losing enteropathy), right heart failure, thyroid problems and renal disease.

According to published data the most common causes of leg oedema in the elderly are venous stasis (63 per cent), heart failure (15 per cent) and drugs (14 per cent). An unknown malignancy is a rare but well-recognised cause of bilateral pitting oedema also.

Which drugs tend to cause problems?

The elderly tend to be on lots of different types of tablets and some may be contributing to their oedema. The main culprits include:

lantihypertensive medication such as vasodilators

lcertain antidepressants, for instance the monoamine oxidase inhibitor phenelzine

llong-term steroid therapy (for instance in polymyalgia rheumatica)

lnon-steroidal anti-inflammatories

lphenothiazines (such as chlorpromazine, trifluoperazine)

What specifics would you look for on examination?

In right heart failure look for raised jugular venous pressure and hepatomegaly. For those with an element of left ventricular failure also look for breathlessness and crepitations on auscultation. Venous insufficiency is indicated by pigmented itchy eczematous skin.

The patient may have active leg ulcers or may have had them in the past. If the abdomen is enlarged, look for ascites or a pelvic mass. Some elderly patients have muscle pump failure so look for arthritic limbs, especially an ankle joint with little or no movement.

What about investigations?

I would order urinalysis for proteinuria, FBC, ESR, U&Es, TFTs and LFTs. Younger patients may need a full cardiovascular evaluation including chest X-ray, ECG and echocardiography.

If there is no obvious cause ­ then what?



The mainstay of treatment is elevation, regular exercise and support stockings. A few elderly patients with chronic venous insufficiency may be amenable to surgery. A low dose of diuretics can sometimes help but beware of ever-increasing the dose which may cause metabolic changes leading to a decrease in oncotic pressure and a worsening of the oedema in the long-term. Remember that diuretics are palliative, not curative.

So what can the registrar tell the patient?

She should elevate the legs above the heart while lying down. She should avoid sitting or standing without moving for prolonged periods. She should avoid putting anything directly under her knees when lying down, and not wear constricting clothing or garters on the upper legs.

Exercising the legs causes the fluid to work back into the veins and lymphatic channels so that the swelling goes down. The pressure applied by elastic bandages or support stockings can help reduce ankle swelling.

Putting on the stockings can be difficult, and wearing rubber gloves may help. Some women find that putting on a nylon stocking first also makes it easier to pull up the support hosiery.

Mabel is a 70-year-old with long-standing bilateral oedema in both legs. She also suffers from hypertension and has osteoarthritis in both knees. Her legs seem to be getting bigger month by month and she finds it increasingly difficult to walk. The 40mg of frusemide she is on is not helping and the oedema is now extending to her knees. Her daughter asks if she can double her mother's diuretic dose. Dr Tanvir Jamil discusses.

Rate this article  (4.86 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say